A 34-year-old previously healthy female was admitted to the hospital in labor. She was hypertensive on admission and complained of right upper quadrant pain. Fifteen minutes after delivery she developed a generalized onset motor seizure and was intubated and admitted to the ICU.
Her seizure is MOST likely:
Correct Answer: C
Brain imaging obtained in this patient is likely to demonstrate posterior reversible encephalopathy syndrome (PRES), which is found in most (over 90%) patients with eclampsia. Typical features of PRES on brain imaging include subcortical vasogenic cerebral edema, most commonly in parietal and occipital regions. This patient has developed severe preeclampsia antepartum. Although her blood pressure is not specified, right upper quadrant pain is a severe feature of preeclampsia. Such pain is thought to result from distension of liver capsule and may coexist with HELLP syndrome—Hemolysis, Elevated Liver enzymes, Low Platelets. A combination of hypertension and right upper quadrant pain in a parturient should prompt laboratory testing for HELLP syndrome and consideration of expedient delivery. Rapid delivery of the fetus is the definitive treatment in preeclampsia, eclampsia, and HELLP syndrome and is prioritized over blood pressure control (Answer B).
New-onset generalized motor seizure in a patient with preeclampsia suggests eclampsia. Although the majority of cases of eclampsia occur ante- or intrapartum, eclampsia may also occur postpartum. Given the clinical presentation consistent with eclampsia, it is less likely that seizures in this patient are a manifestation of epilepsy (answer A). High dermatomal level of epidural anesthesia typically presents with upper extremity weakness, respiratory failure, and circulatory shock; seizures due to cerebral hypoxia in the setting of shock and hypoventilation are possible but less likely due to absence of other indications of high level of epidural anesthesia (answer D). Thrombocytopenia, not thrombocytosis, is a component of HELLP syndrome.
A 63-year-old man with a history of hypertension controlled with three agents and type 2 diabetes treated with metformin presents with new-onset confusion, nausea, and vomiting. His daughter states that he had self-discontinued his antihypertensive medications. He is normoglycemic but hypertensive with systolic blood pressure consistently above 200 mm Hg.
Brain imaging did not show evidence of acute hemorrhage or ischemic changes; chest imaging was unremarkable. Assuming that the patient’s symptoms are due to hypertension, the recommended goal for blood pressure reduction during the first hour is:
Correct Answer: D
This patient presents with a hypertensive emergency defined as acute target organ damage in the setting of significantly elevated blood pressure: systolic blood pressure >180 mm Hg and/or diastolic blood pressure >120 mm Hg. Confusion, nausea, and vomiting suggest hypertensive encephalopathy as the most likely diagnosis.
The current American College of Cardiology/American Heart Association (ACC/AHA) guidelines from 2017 for management of hypertension in adults recommend reducing blood pressure by a maximum of 25% over the first hour. The blood pressure goal for the following 2 to 6 hours is 160/100 to 110 mm Hg. Blood pressure should be normalized over the following 24 to 48 hours. Blood pressure goals for the first hour are different in patients with severe preeclampsia or pheochromocytoma crisis (<140 mm Hg) and aortic dissection (<120 mm Hg). Of note, for patients with markedly elevated blood pressure without evidence of new, progressive, or worsening target organ damage, the JACC/AHA guidelines recommend reinstitution or intensification of oral antihypertensive drug therapy and outpatient follow-up.
A 67-year-old man with chronic liver disease was admitted to the ICU with confusion and agitation. Laboratory studies are remarkable for hyperammonemia, serum K of 2.9 mEq/L, elevated urine leukocyte esterase, and large quantities of bacteria in urine.
Which of the following interventions is LEAST likely to result in improvement of this patient’s status?
Correct Answer: A
In this patient with baseline hypokalemia, diuresis with furosemide is likely to worsen encephalopathy by further decreasing serum potassium level. Hypokalemia increases production of ammonia in the kidneys and may lead to exacerbation of encephalopathy. The 2014 Practice Guideline by the American Association for the Study of Liver Diseases and the European Association for the Study of the Liver suggests a four-pronged approach to management of patients with overt hepatic encephalopathy:
In this patient with altered mental status, elevated urine leukocyte esterase and large quantities of bacteria in urine, treatment of the possible urinary tract infection (Answer B) addresses both the alternative cause of altered mental status (urosepsis) and a potential precipitating factor for hepatic encephalopathy.
Nutritional management of hepatic encephalopathy in patients with cirrhosis is outlined in the 2013 Consensus of the International Society for Hepatic Encephalopathy and Nitrogen Metabolism. When patients with overt hepatic encephalopathy can tolerate oral diet, they should be encouraged to eat small meals throughout the day and a late dinner rich in complex carbohydrates (Answer C) to avoid fasting, which leads to production of glucose from amino acids and accumulation of ammonia. Lactulose (Answer D) is a component of empirical treatment of hepatic encephalopathy. Transformation of lactulose by colonic flora lowers colonic pH which favors transformation of absorbable ammonia to nonabsorbable ammonium and decreases plasma levels of ammonia. Polyethylene glycol (Answer E) may be utilized for treatment of hepatic encephalopathy. The proposed mechanism of effect is excretion of ammonia in stool. One study (Rahimi et al. 2014) suggested that polyethylene glycol may be superior to lactulose in treatment of hepatic encephalopathy.
A 69-year-old woman with type 2 diabetes has been diagnosed with diabetic nephropathy. If her disease continues to progress to endstage kidney disease, which of the following neurologic findings is most likely to lead to initiation of renal replacement therapy in this patient.
In a patient with chronic kidney disease, progressive slow cognitive decline is more likely to lead to initiation of renal replacement therapy than overt uremic encephalopathy. There is a trend toward early initiation of renal replacement therapy at higher levels of kidney function, even though results of a large trial (IDEAL) did not support such an approach. Thus, chronic kidney disease patients are likely to start renal replacement therapy long before they develop life-threatening symptoms such as overt encephalopathy. Overt uremic encephalopathy typically develops in patients with estimated glomerular filtration rate of <5 mL/min/1.73 m2 and presents with severe cognitive impairment such as confusion, stupor, coma, or seizures (Answers C and E). The proposed mechanism for development of uremic seizures is activation of excitatory (NMDA) and inhibition of inhibitory (GABA) receptors.
The severity of uremic encephalopathy likely depends on the rate of renal function loss—encephalopathy may be more severe in acute kidney injury compared to chronic kidney disease. However, in patients with acute kidney injury, renal replacement therapy is likely to be initiated before development of overt encephalopathy for other clinical indications such as severe acidosis (pH < 7.1), diuresis-refractory volume overload, or hyperkalemia. Of note, a meta-analysis of studies comparing early versus late initiation of renal replacement therapy did not find the early initiation to be beneficial, although most of the included studies were described as low quality.
Answers A and B are not consistent with typical presentation of uremic encephalopathy and should not lead to initiation of renal replacement therapy.
A 72-year-old man has survived a witnessed cardiac arrest with return of spontaneous circulation after 32 minutes of cardiopulmonary resuscitation. There was a delay with securing advanced airway—an emergency tracheostomy was performed 15 minutes after onset of chest compressions. He is now in the ICU 72 hours after the arrest, intubated, showing no signs of discomfort off of sedative or analgesic medications.
Which of the following is MOST likely to predict an adverse clinical outcome in this patient?
Correct Answer: E
This patient has likely suffered hypoxic-ischemic brain injury in the setting of cardiac arrest with significant duration of cerebral hypoperfusion. Despite clinical and laboratory evidence of multiorgan failure, his neurologic injury due to global cerebral ischemia is a critical predictor of severe long-term disability. The Quality Standards Subcommittee of the American Academy of Neurology has reported the following level A markers of poor prognosis when assessed 3 days after cardiopulmonary resuscitation:
The duration of cardiopulmonary resuscitation >30 minutes and anoxia >10 minutes (due to delay with advanced airway) are other risk factors for unfavorable prognosis in this patient.
This patient is suffering from severe tissue hypoxia (Answer A), has signs of organ failure (Answer D) with metabolic abnormalities (Answer B). Both shock and acute renal failure decrease the accuracy of clinical examination-based prognostication in hypoxic-ischemic encephalopathy. Segmental pulmonary embolus is a less reliable predictor of adverse clinical outcome than extensor response to pain, a sign of likely severe neurologic disability.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us